Alert archive / Arizona / Areal Flood Warnings in 2021
Areal Flood Warning 7, NWS Tucson, AZ
NWS Tucson, AZ issued this areal flood warning at Jul 23, 2021, 9:06 AM MST for Pima County, Pinal County, Arizona. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 9:06 AM MST (16:06 UTC)
- Expired
- Jul 23, 2021, 9:00 PM MST
- In force
- 12 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 91 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 4.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2376 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
946
WGUS45 KTWC 231606
FLWTWC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
906 AM MST Fri Jul 23 2021
AZC019-021-240400-
/O.NEW.KTWC.FA.W.0007.210723T1606Z-210724T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
906 AM MST Fri Jul 23 2021
The National Weather Service in Tucson has issued a
* Flood Warning for...
Northeastern Pima County in southeastern Arizona...
South Central Pinal County in southeastern Arizona...
* Until 900 PM MST Friday.
* At 906 AM MST, Recent gauge reports indicated heavy rain due to
thunderstorms overnight has increased flow in area washes. Flows
along the Santa Cruz will increase the chances of flooding
downstream. Impacted areas will include Tucson, Marana, Oro
Valley, Chui Chu, and Eloy. Between 1 and 4 inches of rain have
fallen over the last 24 hours.
* Some locations that will experience flooding include...
Tucson, Oro Valley, Marana, Davis-Monthan Air Force Base, Casas
Adobes, Drexel Heights, Eloy, Flowing Wells, Tanque Verde, Vail,
South Tucson, Avra Valley, Tortolita, Picacho, Saguaro National
Park West, Catalina State Park, Catalina Foothills, Sabino Canyon
Recreation Area, Tucson International Airport and Picacho Peak
State Park.
This includes the following streams and drainages...
Santa Cruz River, Pantano Wash, Cienega Creek, Sabino Creek, and
Rillito River.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
Flooding is occurring along the Santa Cruz, Rillito, Pantano Wash,
Sabino Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3277 11160 3279 11156 3271 11146 3256 11125
3243 11093 3229 11064 3199 11048 3200 11071
3215 11097 3222 11114 3235 11133 3250 11150
3265 11178 3274 11168 3274 11167 3276 11161
$$
MJSWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 23, 3:07 AM MST, 5 hours 59 minutes earlier.
Area forecast discussion, Jul 23, 3:07 AM MST, 5 hours 59 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 307 AM MST Fri Jul 23 2021 .SYNOPSIS...An approaching weather system from the east will continue to bring periods of widespread showers and thunderstorms to the area through Saturday night. Heavy rainfall combined with a saturated ground may result in areas of flash flooding and flooding during this period. Improving weather can be anticipated late Sunday, although elevated flows in area washes and streams will still be possible. Thereafter, expect fewer storms to start the week before increasing again by Thursday. && .DISCUSSION...Our main weather driver will be an unusually strong and coherent mid level low embedded in the easterlies under high pressure to our north. As this system pushes slowly across New Mexico and into our area over the next 36 hours, we will see periods of widespread shower and thunderstorm activity. With precipitable water values maxing out as high as 2 inches tonight into early Saturday combined with large scale synoptic forcing, flash flooding and flooding will continue to be a threat through at least Saturday night. Two large scale convective complexes in the upper level diffluent field ahead of the low fed much of our weather over the past 8 hours, with one over Tucson and another over southern portions of Flagstaff's area to our north. A remnant MCV drifting slowly to the southwest will continue to focus moderate to locally heavy shower activity this morning, with heaviest additional rainfall from western Tucson to Silver Bell and Three Points. Broad outflow from the complex north of our area will reinforce this shower activity by 8 AM for Tucson Metro. From mid morning to early afternoon, the strongest storms will tend to fire around the periphery of this feature south and west of Tucson. Partial clearing east and northeast of us this afternoon, so expect organized convection near and north of the Mogollon Rim and west central New Mexico as the low pushes closer. This will likely lead to another overnight heavy rainfall event that would tentatively include Graham and Pinal counties before midnight, spreading southward into Pima and Cochise counties before 3 AM. Ensembles are in good agreement with the main low shifting overhead by Saturday night with subsidence and partial drying behind the low as it slowly shifts west of us by late Sunday and the heavy rain threat wanes. A worked-over atmosphere, weak storm level flow and mid level warming / subsidence behind the low should lead to below average thunderstorm coverage Monday and Tuesday. Ensemble means suggest our typical flow pattern resumes by Thursday for average coverage typical for late July and early August. && AVIATION...Valid through 24/12Z. SCT-BKN clouds at 8k-12k ft MSL and scattered to numerous SHRA/TSRA through the period. Expect MVFR CIGS/VSBYS and mountain obscurations around TSRA along with gusty outflow winds, potentially in excess of 45 kts with the strongest storms. Otherwise, SFC wind generally less than 12 kts following diurnal trends. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Periods of heavy rainfall are expected into the weekend, with scattered to numerous showers and thunderstorms. Flooding issues are expected to continue, due to part to saturated soils. While in this pattern, showers and storms will be possible throughout both the daytime and nighttime. Gusty winds in excess of 40 mph and numerous lightning strikes may accompany stronger storms. Daytime temperatures will remain below normal. 20-foot winds will generally be less than 15 mph when not influenced by thunderstorms. A bit of a reprieve from showers and storms is possible the middle of next week. && .HYDROLOGY...Given the chance for heavy rainfall and already saturated soils the potential for flows in rivers and washes is high. The latest river forecasts from the Colorado Basin River Forecast Center show Sabino Creek, Pantano Wash near Vail, and Santa Cruz River at Trico Road rising near or to flood stage on Saturday. However, most river forecasts across southeast Arizona show elevated stream flow over the weekend. With high enough rainfall amounts other locations could reach flood stage and possibly out of bank flow. Stream flow may also take longer to recede if basin receives multiple days of rainfall. Potentially leading to elevated stream flow into early next week. River observations and forecasts can be found at the following sites: https://water.weather.gov/ahps2/index.php?wfo=twc http://www.cbrfc.noaa.gov && .CLIMATE...Daily rainfall records are likely to be broken across southeast Arizona through Saturday. Interesting high temperature note. There is a 20% chance that the high temperature in Tucson on Saturday may may not get out of the 70s. Since 1895, there have only been 10 days in July in which the high temperature was in the 70s with the last occurrence being July 22, 1998 when the high was 76. Interesting. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday evening for AZZ501>515. && Public...Meyer Aviation...Carpenter Fire Weather....Carpenter Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 23, 6:47 AM MST, 2 hours 19 minutes before
Special Weather Statement National Weather Service Tucson AZ 647 AM MST Fri Jul 23 2021 AZZ502-231430- Tohono O'odham Nation including Sells- 647 AM MST Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 730 AM MST... At 646 AM MST, Doppler radar was tracking a strong thunderstorm near Sells, moving southeast at 40 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sells, Ali Chukson, Gu Oidak, Fresnal, No:ligk, Cababi, San Luis - Sells District, Artesia, Rincon and Ali Molina. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3188 11207 3210 11207 3215 11193 3188 11167 TIME...MOT...LOC 1346Z 332DEG 35KT 3200 11193 Singer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:36 PM MST | Special Weather Statement | TWC | Pinal | 39 min |
| Jul 22, 5:42 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Jul 22, 5:44 PM MST | Special Weather Statement | TWC | 46 min | |
| Jul 22, 6:01 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Jul 22, 6:19 PM MST | Special Weather Statement | TWC | 26 min | |
| Jul 22, 6:33 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 3 hr |
| Jul 22, 6:37 PM MST | Special Weather Statement | TWC | 38 min | |
| Jul 22, 6:47 PM MST | Special Weather Statement | TWC | 43 min | |
| Jul 22, 6:57 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 22, 7:02 PM MST | Special Weather Statement | TWC | Graham | 28 min |
| Jul 22, 7:05 PM MST | Areal Flood Advisory | TWC | Pinal | 115 min |
| Jul 22, 7:21 PM MST | Flash Flood Warning | TWC | Pinal | 2 hr |
| Jul 22, 7:46 PM MST | Special Weather Statement | TWC | Graham | 59 min |
| Jul 22, 7:58 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Jul 22, 8:11 PM MST | Special Weather Statement | TWC | Cochise | 64 min |
| Jul 22, 8:21 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Jul 22, 8:37 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 3 hr |
| Jul 22, 8:41 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Jul 22, 9:15 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 22, 9:54 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 22, 10:10 PM MST | Special Weather Statement | TWC | Santa Cruz | 50 min |
| Jul 22, 10:15 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 22, 10:18 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Jul 22, 10:19 PM MST | Areal Flood Advisory | TWC | Pinal | 116 min |
| Jul 22, 10:34 PM MST | Special Weather Statement | TWC | Cochise | 56 min |
| Jul 22, 10:45 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 22, 10:49 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 22, 11:06 PM MST | Flash Flood Warning | TWC | Pinal | 3 hr |
| Jul 22, 11:44 PM MST | Flash Flood Warning | TWC | Graham | 2 hr |
| Jul 22, 11:45 PM MST | Severe Thunderstorm Warning | TWC | Pima | 60 min |
| Jul 22, 11:52 PM MST | Flash Flood Warning | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 4 min |
| Jul 23, 12:07 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 23, 12:46 AM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 23, 12:51 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 23, 2:13 AM MST | Areal Flood Warning | TWC | Pima | 6 hr |
| Jul 23, 6:47 AM MST | Special Weather Statement | TWC | Pima | 43 min |
Nearby
Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.